Ohio, 2007

Hail in Ohio, June 5, 2007

June 5, 2007 · NWS RLX · 1 event in 1 county or zone

A few thunderstorms formed along a cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A few thunderstorms formed along a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 5, 7:07 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 5, 7:07 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
807 PM EDT TUE JUN 5 2007

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT. HIGH PRESSURE WILL
BUILD IN ON WEDNESDAY. A HOT DAY THURSDAY WILL BE FOLLOWED BY A COLD
FRONT WITH THUNDERSTORMS FRIDAY AFTERNOON AND EVENING.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
AREA OF THUNDERSTORMS MOVING THROUGH EASTERN KENTUCKY ATTM
ASSOCIATED WITH SHORTWAVE AND WILL AFFECT PRIMARILY SOUTHERN AREAS
OF CWA. ATMOSPHERIC DYNAMICS ACROSS REGION ARE MARGINAL AT BEST SO
MAINLY EXPECT SOME LOCALIZED HEAVY RAINS. COULD BE SOME ISOLATED
WIND/SMALL HAIL EVENTS.  COLD FRONT INDICATED TO PASS THROUGH
REGION BETWEEN 03 AND 09Z TONIGHT. AGAIN DYNAMICS ARE MARGINAL AND
GIVEN TIME OF DAY NOTHING STRONG EXPECTED. WENT WITH MAV GUIDANCE
ON TEMPS. CLEAR THINGS OUT WEDNESDAY AS HIGH PRESSURE ONCE AGAIN
BUILDS IN.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
THURSDAY IS LINING UP TO BE THE HOTTEST DAY OF THE YEAR...FOLLOWED
BY A COLD FRONT COMING LATE FRIDAY THAT COULD POTENTIALLY PRODUCE
STRONG THUNDERSTORMS.

A STRONG UPPER LEVEL RIDGE BUILDS WEDNESDAY NIGHT INTO
THURSDAY...WITH 1000-500MB THICKNESSES SURGING INTO THE MID TO UPPER
570S DAM BY 00Z FRIDAY. HOTTEST DAY SO FAR THIS YEAR FOR MOST
LOCATIONS ON THURSDAY. TEMP FORECAST RELIES MOST ON MAV
GUIDANCE...BECAUSE IT HAS DONE A SUPERIOR JOB VERSUS OTHER GUIDANCE
WHEN WE HAVE BEEN STUCK IN A WARM RIDGE THE LAST FEW WEEKS.
ALSO...THE MET QUICKLY RAISES DEWPOINTS INTO THE MID AND UPPER 60S
ON THURSDAY. THERE HAS BEEN A SIGNIFICANT MOIST BIAS IN THE MET/NAM
THIS SPRING. THE MAV ON THE OTHER HAND PUTS DEWPOINTS IN THE UPPER
50S/NEAR 60...YIELDING A FULLER DIURNAL RANGE...AND THUS HOTTER
TEMPS THURSDAY. MIXING TO THE 750MB LEVEL WILL ALLOW MODEST WINDS TO
MIX DOWN IN THE AFTERNOON...WHICH ALONG WITH LOW RELATIVE HUMIDITY
LEVELS...COULD CAUSE INCREASED FIRE DANGER.

AN OPEN GULF DOES LET MOISTURE COME IN EVENTUALLY...THURSDAY NIGHT
INTO FRIDAY. THOUGH TEMPERATURES WILL BE A COUPLE OR SO DEGREES
LOWER FRIDAY...THE ADDITION OF HUMIDITY WILL MAKE IT JUST AS IF NOT
MORE UNCOMFORTABLE. A COLD FRONT THEN RUNS INTO THIS UNSTABLE
ATMOSPHERE. THOUGH UPPER LEVEL DYNAMICS ARE MOST FAVORABLE TO OUR
NORTH...WESTERLIES ALOFT STILL LOOK GOOD ENOUGH AND CONVECTIVE
INDICES FAVORABLE ENOUGH FOR POSSIBLE SEVERE THUNDERSTORMS FRIDAY
AFTERNOON AND EVENING...WITH THE MAIN THREAT BEING STRAIGHT LINE
WINDS.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
CONSENSUS OF MODELS MORE AGGRESSIVELY PUSHES COLD FRONT THROUGH
AND EVEN SOUTH OF THE AREA BY THE BEGINNING OF THE PERIOD. I HAD
SOME INITIAL APPREHENSION OF FOLLOWING THIS TREND AS REFLECTED IN
HPC FORECAST...BECAUSE THE TENDENCY OF THE LAST FEW WEEKS FOR
FRONTS TO BE DEPICTED PLOWING INTO THE WARM RIDGE ONLY TO NEVER
MATERIALIZE THIS FAR SOUTH. HOWEVER...THE BROAD MODEL AGREEMENT ON
THE FLATTENING OF THE SOUTHEAST RIDGE /ONLY TO HAVE IT REBUILD
TOWARDS THE END OF THE PERIOD/ LENDS CREDENCE TO THE SCENARIO.
ALSO...THERE IS REMARKABLE AGREEMENT ON THE BIG PICTURE AMONG GFS
ENSEMBLE MEMBERS OF THE FLOW BECOMING ZONAL...VERSUS THE SOUTHWEST
FLOW THAT PREVENTED EARLIER FRONTS FROM PROGRESSING INTO THE RIDGE.

FORECAST ADJUSTMENTS HAVE BEEN MADE TO ALLOW FRONT TO CLEAR THE
AREA...AND KEEP ALMOST ENTIRE CWA DRY FOR THE WEEKEND. CHANCE POPS
RETURN EARLY NEXT WEEK WITH RETURN FLOW BEHIND HIGH...AND RIDGE
THEN REBUILDS THE HEAT BACK INTO THE REGION TOWARDS MIDWEEK.
THOUGH MUCH OF THE FORECAST RELIES ON HPC GRIDS...THE HPC FORECAST
HIGHS FOR SUNDAY/MONDAY WERE NEAR OR IN SOME CASES EVEN COOLER
THAN THE COOLEST OF THE GFS ENSEMBLE MEMBERS...SO I ADJUSTED THESE
SLIGHTLY WARMER. EVEN SO...TEMPERATURES ARE A BIT COOLER THAN
OUR PREVIOUS FORECAST.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
NUMEROUS SHOWERS AND THUNDERSTORMS TRACKING ACROSS FAR SOUTHERN WV
RIGHT AT START OF FORECAST PERIOD WILL CAUSE MVFR CONDITIONS AT
TIMES BKW NEXT COUPLE OF HOURS.  THE SHOWERS AND THUNDERSTORMS WERE
MORE WIDELY SCATTERED IN THE HTS AND CRW AREAS BUT BRIEF MVFR
CONDITIONS ARE POSSIBLE AT THESE SITES EARLY ON AS WELL.

FARTHER N...THE RAIN IS OVER PKB AND CKB AND CONDITIONS SHOULD
IMPROVE EKN ONCE ONE LAST THUNDERSTORM GOES BY AROUND 01Z.

A COLD FRONT WILL MOVE THROUGH ALL SITES BY ABOUT 06Z...FOLLOWED BY
DRIER AIR WITH IMPROVING CONDITIONS...ALTHOUGH PATCHY MVFR
STRATOCUMULUS WILL TEND TO FORM BEFORE DAWN.

HIGH PRESSURE WILL BRING THE FIRST DAY IN OVER A WEEK WITHOUT
THUNDERSTORMS SOMEWHERE IN THE AREA WEDNESDAY.  EXPECT VFR
CONDITIONS WITH LIGHT AND VARIABLE FLOW WITH SCATTERED CLOUD BASES
LIFTING INTO AFTERNOON CUMULUS 4-5KFT.

&&

.FIRE WEATHER...
A BUILDING HOT RIDGE ON THURSDAY COULD LEAD TO INCREASED FIRE
DANGER. AFTERNOON TEMPERATURES WILL GET INTO THE 90S...WHILE
DEWPOINTS LAG IN THE 50S TO NEAR 60...WHICH WILL RESULT IN RELATIVE
HUMIDITY LEVELS MARGINALLY CLOSE TO RED FLAG CRITERIA. MIXING TO 750
MB WILL ALSO ALLOW MODEST WINDS TO MIX DOWN...NOT QUITE TO CRITERIA
LEVEL BUT PERHAPS MARGINAL. MORE GULF MOISTURE WILL THEN ARRIVE
THURSDAY NIGHT INTO FRIDAY TO IMPROVE CONDITIONS IN REGARDS TO FIRE
WEATHER.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...DB/MDP
NEAR TERM...DB
SHORT TERM...MDP
LONG TERM...MDP
AVIATION...TRM
Hazardous weather outlook, Jun 5, 3:08 PM EST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
408 PM EDT TUE JUN 5 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ006>011-014>020-027>032-
036>040-046-047-061300-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-CABELL-MASON-JACKSON WV-
WOOD-PLEASANTS-TYLER-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-FAYETTE-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
408 PM EDT TUE JUN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL PUSH INTO A VERY WARM UNSTABLE AIR MASS FRIDAY
AFTERNOON AND EVENING. THUNDERSTORMS THAT DEVELOP ALONG THE FRONT
COULD BECOME POTENTIALLY SEVERE...WITH STRONG WINDS BEING THE MAIN
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ005-013-024>026-033>035-061300-
DICKENSON-BUCHANAN-WAYNE-LINCOLN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-
RALEIGH-
408 PM EDT TUE JUN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG THUNDERSTORMS WILL MOVE THROUGH THE WEST VIRGINIA
COAL FIELDS...AND SOUTHWEST VIRGINIA...THIS AFTERNOON AND EARLY
EVENING. THESE STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS TO
50MPH. THERE IS THE POSSIBILITY THAT ONE OR TWO OF THE STRONGEST
CELLS COULD BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL PUSH INTO A VERY WARM UNSTABLE AIR MASS FRIDAY
AFTERNOON AND EVENING. THUNDERSTORMS THAT DEVELOP ALONG THE FRONT
COULD BECOME POTENTIALLY SEVERE...WITH STRONG WINDS BEING THE MAIN
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MDP

In the hours before

Local storm report, Jun 5, 5:08 PM EST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
608 PM EDT TUE JUN 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             3 N GRUNDY              37.32N 82.10W
06/05/2007  E0.75 INCH       BUCHANAN           VA   COUNTY OFFICIAL

&&

JDENT
Local storm report, Jun 5, 5:20 PM EST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
620 PM EDT TUE JUN 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             3 N GRUNDY              37.32N 82.10W
06/05/2007  E0.75 INCH       BUCHANAN           VA   COUNTY OFFICIAL

&&

JDENT
Local storm report, Jun 5, 7:22 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
822 PM EDT TUE JUN 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     TSTM WND DMG     3 SSE WAR               37.26N 81.66W
06/05/2007                   MCDOWELL           WV   COUNTY OFFICIAL

            LARGE TREES DOWN...BLOCKING ROADS IN BERWIND

0627 PM     TSTM WND DMG     5 SSE WAR               37.24N 81.65W
06/05/2007                   MCDOWELL           WV   COUNTY OFFICIAL

            LARGE TREES DOWN...BLOCKING ROADS...POWER OUTAGES

0627 PM     TSTM WND DMG     6 SE WAR                37.24N 81.60W
06/05/2007                   MCDOWELL           WV   COUNTY OFFICIAL

            LARGE TREE DOWN ON HOUSE...4 POWER POLES DOWN VALLSCREEK
            TO STATE LINE

&&

MDP
Special weather statement, Jun 5, 8:23 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
923 PM EDT TUE JUN 5 2007

OHZ083-060200-
JACKSON OH-
923 PM EDT TUE JUN 5 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 923 PM EDT...A STRONG THUNDERSTORM WAS 9 MILES WEST OF JACKSON...
MOVING EAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
JACKSON...PETERSBURG...WELLSTON AND COALTON.

EXPECT A DOWNPOUR AND POSSIBLE SMALL HAIL IN THE PATH OF THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

The radar

The Cincinnati radar (KILN), 110 km away, was scanning. The volume nearest the first event began at 01:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jackson

When
June 5, 8:42 PM EST
Where
Jackson County, Coalton
Measured
1.5 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.120, -82.600

A police vehicle got its windshield cracked. Roads were covered by the hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32529.